What Happens When You Have A Reaction To Your Chemotherapy?
I had had my three lots of FEC chemo and my first Docetaxel administered without incident but all this was to change with my second lot of Docetaxel (or T for Taxotere).
They went through the usual nightmare of trying to find a viable vein, and then put through the saline flush. My cold cap was on and iced up and I was ready to go. They showed me the bag of drug and hooked me up. I was ok for the first five minutes. I can remember that I looked at the clock to note the time and had a feeling of absolute despair at having to sit here for an hour and half to have the drugs pumped in. I cannot really describe this feeling that I get when I know that there is no escape from the next hour and half. It is almost like an antsy feeling and it gets worse every time with every chemo.
I got out my Nintendo DS to play to occupy myself as I had been looking forward to playing it in peace as my kids usually try to grab it from me. I looked at the screen and thought to myself, I really am not feeling in the mood to play this, and then stared puzzled at the screen, as it was twinkling with pinpoints of light that were not usually there. I felt again a feeling of really not feeling quite right, and quickly turned it off and struggled to shut it back in its case, then turned to the Nurse and told her that I did not feel quite right. She took one look at me, leapt to her feet and frantically began pressing at the button on the drip machine to turn it off and started yelling for her colleague.
My face was really starting to feel really hot, and was getting hotter and hotter, and all of sudden I was really aware of my heart thudding louder and louder and faster and faster. I did not think it could go any faster without bursting! I started to tug at the strap of the cold cap which was on my chin, as if pulling it away would help my breathe a little better.
"You're having a reaction to the chemo," she said, "Did you take your steroids?" and I frantically nodded my head as my heart raced even faster as the panic set in. I could not talk and my body started shaking all over. I kept alternating between looking at the cannula in my hand and thinking that I wanted to rip it out and run and tugging again at the strap on the cold cap, then going back to looking at the cannula. It was hellish! I felt like everyone else in the chemo room was looking at me and pretending to not look. I had seen a man previously have a reaction to his chemo, and he shook all over uncontrollably and I can remember looking, but pretending not to look. That was me now, like that man, and I hated that so much!
They shoved an oxygen mask on my face and told me that they putting Piriton and Hydrocortisone in my IV line now and then then next thing I knew, I just felt really drowsy and floppy. As I lay slumped to one side, the nurse smiled at me and said "That's the Piriton working".
My legs and lower body were still shuddering and jiggling beyond my control and I kept shivering. I tried my hardest to breathe in the oxygen mask. Every time they spoke to me, I had to pull it away from my face as I could not hear what they were saying as it was making such a rushing noise, and then they would all freak out and thrust it back into my face. After a while, I began to feel a little calmer and my heart slowed down, but all the time I was thinking, I am NO WAY having any more Docetaxel, I'm not doing this anymore! I don't care about the cancer, I am NOT doing this! I think my blood pressure was through the roof as well as the machine was bleeping away crazily too. "We have to now wait to speak to the doctor," my Nurse told me.
"I'm not having any more," I told her firmly.
"Yes, dear," she smiled. "We just need to the doctor to see you."
After what seemed an age, but funnily enough, the passing of time was not really bothering me now as it had previously, a junior Doctor came over and told me that my body had gone into shock with the chemo. I felt triumphant - there, clearly I could not have any more of it!
However, he continued and said that he had spoken to the Registrar who had advised him to reintroduce the drug to my system, but at much slower rate. I thought he was crazy! I felt as though I had almost died and was lucky to have survived and and here he was telling me they would give me it again!
"You had a mild reaction," he said, smiling at me with his braces. He looked about 20 years old and I really felt he did not get it. I was petrified of having that happen to me again.
"What? You're kidding? That was a mild reaction?" I said in disbelief. "What constitutes a bad reaction then?"
He told me a severe anaphylactic reaction would have resulted in my lips and airways swelling up and that mine was not that serious. He said he was surprised though it happened quite so quickly - within five minutes - of the drip starting, I was clearly sensitive to Docetaxel.
"What happens if you start it again and the same thing happens?" I asked him.
"Then we'll just stop it again and re-think," he said.
I was really, really, not happy about this. I thought I should remove the cold cap and just go home but they clearly had other ideas. I think the Piriton was making me panic less and kept my resistance down as the they discussed the rate at which to drip it through at - the Doctor suggested 50%, but my Nurse said no, 15%, and then increase it after 30 minutes. With a close eye upon me, it was restarted, and thankfully, I seemed to be able to tolerate it at a much slower rate, as it did not happen again.
So, rather than taking around two and half hours plus extra cold cap time at the end, I was in hospital for more like six hours! It took forever, but my frame of mind was completely different from when I first went in and the time really was not an issue. That feeling of my body completely going out of control was the most scared I have ever been in my life to date, and I have no idea how people who do go into anaphylactic shock with regards to the bee stings and the like ever go outdoors as it is such a scary feeling!
Not for the first time did I think that the treatment so far has been worse than the cancer itself!
At my next Doctor's appointment at a later date, I had a chance to discuss this whole issue a little further. It is apparently quite "normal" to have a reaction to the chemotherapy, especially Docetaxel/Taxotere. It usually does happen with the second or third dose, almost as if your body has had a chance to recognise the drug and think "uh-oh, not this again" and it goes into shock. The shock is your body's over-reaction to dealing with the foreign substance in the bloodstream. I asked how often this happened and they said it perhaps happens twice a week, so it is an everyday occurrence to the nurses, however, to me, it was terrifying. They do warn you that it is a possibility, and indeed, I remember them watching me carefully on my first dose of Docetaxel, but as nothing happened, you tend to think the following chemo be the same.
I asked what would have happened if I had not tolerated the Docetaxel again. They told me that the regime would have reverted back to FEC, so I am glad that they did proceed with it as it was not as if I could get away with not having any more chemotherapy, which the idiot part of my brain thought might happen!